Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 119, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 28, 1998, 9:58 AM CDT for Baldwin County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 1998, 9:58 AM CDT (14:58 UTC)
- Expired
- Apr 28, 1998, 11:00 AM CDT
- In force
- 62 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Baldwin County, AL
The radar
The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 3.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 281458 RRA SVRMOB ALC003-281600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 958 AM CDT TUE APR 28 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BALDWIN COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 1100 AM CDT * AT 957 AM CDT... A SEVERE THUNDERSTORM WAS LOCATED 18 MILES SOUTH OF BAY MINETTE OR IN THE VICINITY OF DAPHNE... AS INDICATED BY DOPPLER RADAR... MOVING EAST 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR- BELFOREST AT 1005 AM CDT MALBIS AT 1005 AM CDT STEELWOOD AT 1025 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:00 AM CDT, 6 hours 58 minutes earlier.
Area forecast discussion, Apr 28, 3:00 AM CDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 259 AM CDT TUE APR 27 1998 SVR TSTM WATCH 265 FOR MS COUNTIES TILL 7 AM CDT THIS MORNING AS SQUALL LINE MOVES IN FROM THE WEST. WILL NOT INCLUDE CHOCTAW CO AL IN WW 265. OTHERWISE...UPPER PATTERN CHANGES LITTLE THIS FCST PERIOD... WITH UPPER LOW REMAINING NEARLY STATIONARY OVER MIDDLE PART OF THE COUNTRY. 50H S/WV SWINGING AROUND UPPER LOW MOVG NE ACROSS LA/MS THIS MORNING PROVIDING UPPER SUPPORT IN SUSTAINING SQUALL LINE OVER LA AND W CNTRL MS. SERIES OF WEAKER UPPER IMPULSES PROGGED TO CONTINUE TO SWING NE ACROSS FA THROUGH END OF PERIOD. WITH UPPER LOW MOVG LITTLE...UPPER FLOW OVER FA WILL REMAIN SWLY THROUGH PERIOD. AS A RESULT...SFC FRONT CURRENTLY OVER AR AND THE LA/TX BORDER AREA WILL ONLY MAKE SLOW PROGRESS EAST...OVER CNRTL MS BY PERIODS END. BACKDOOR FRONT CURRENTLY OVER TN/GA WILL CONTINUE SE ACROSS MOST OF FA BY PERIODS END AS ATLANTIC HIGH PRES RIDGES INTO GULF COASTAL AREA. THIS TOO WILL NOT ALLOW SFC FRONT TO WEST TO MAKE ANY SIGNIFICANT PROGRESS EAST. MODEL DATA INDICATES GREATEST INSTABILITIES N AND W OF CWA. WHILE THERE WILL BE SOME WEAK UPPER SUPPORT...LOOKS AS THOUGH A HEAVY RAIN EVENT FOR FCST AREA WILL BE MORE LIKELY THAN SVR WX EVENT AFTER THIS MORNING. WILL HAVE TO MONITOR. MILD TEMPS TOO CONTINUE. OVR COASTAL WATERS...SE FLOW TO CONTINUE 15 TO 20 KT THIS MORNING AND TONIGHT...10 TO 15 KT THIS AFTERNOON AND AROUND 15 KT WED. SEAS 3 TO 5 FT. CHOPPY TO ROUGH ON PROTECTED WATERS. SCATTERED SHOWERS AND TSTMS. MOB 80/64/73/59 5676 PNS 79/66/73/62 4566 DTS 78/68/74/63 4566 EVR 78/62/73/60 4577 12
In the hours before
Special weather statement, Apr 28, 4:48 AM CDT, 5 hours 10 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-291200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 450 AM CDT MON APR 27 1998 A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR STONE...PERRY...GREENE AND WAYNE COUNTIES OF MISSISSIPPI UNTIL 700 AM THIS MORNING. A LINE OF THUNDERSTORMS...SOME SEVERE...WILL BE MOVING EAST ACROSS SOUTHEAST MISSISSIPPI EARLY THIS MORNING AND MOVE INTO SOUTHWEST ALABAMA AFTER SUNRISE. DAMAGING WINDS AND HAIL TO AROUND ONE INCH IN DIAMETER WILL BE THE MAIN THREAT FROM THE STRONGER STORMS. BEST DYNAMICS FAVORING SEVERE STORMS WILL REMAIN TO THE WEST...AND THE LINE OF STORMS SHOULD WEAKEN AS IT MOVES EAST THIS MORNING. HEAVY RAINFALL HOWEVER WILL REMAIN A THREAT THROUGH THE MORNING OVER SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA. HOURLY RAINFALL TOTALS APPROACHING ONE INCH WILL OCCUR WITH SOME OF THE STORMS...PRODUCING FLOODING OF LOW LYING...POOR DRAINAGE AREAS AND PONDING OF WATER ON AREA ROADS. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH TONIGHT...BUT ONLY ISOLATED SEVERE STORMS ARE EXPECTED. THE BEST POTENTIAL FOR SEVERE WEATHER WILL BE NORTH OF THE REGION. HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE...ESPECIALLY CLOSER TO THE COAST. STORM SPOTTERS AND EMA PERSONNEL SHOULD MONITOR THE WEATHER SITUATION TODAY AND TONIGHT AS ACTIVATION MAY BE NECESSARY.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:58 AM CDT | Flash Flood Warning | MOB | Choctaw | 2 hr |
| Apr 28, 8:08 AM CDT | Severe Thunderstorm Warning | MOB | Mobile | 32 min |
| Apr 28, 9:46 AM CDT | Flash Flood Warning | MOB | Choctaw | 109 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.